VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sunfriend-banner
sperti logo 1
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

I recently found out that I was low on Vitamin D and started supplementing. I often didn't feel good when I did so but I thought it was just my body adapting. A few weeks ago after going to the tanning bed for a few days I took a Vitamin D, A, K2, and Magnesium. I immediately became incredibly thirsty (urinated what seemed like 1000 times) and couldn't sleep almost the entire evening. The next day due to an ear infection I got a steroid shot. I woke up at 3am and thought I was having a heart attack. My pulse was racing and my blood pressure was very high. After getting checked out at the ER and finding nothing wrong my doctor put me on a beta blocker….I stayed on it for a couple of weeks and stopped taking it and my blood pressure and pulse remained good for almost two entire weeks. About two weeks ago I decided to try a Vitamin D again…thinking the steroid shot was the issue…. THis time instead of taking a much lower D3 (like last time) I took a 50,000 D2. No issues for a couple of days but then my blood pressure has once again sky rocketed and the beta blocker is not keeping it down this time. After reading this site I decided it could be Magnesium related and have been supplementing with it for the past 3 days or so. It hasn't helped. Can this be Vitamin D related? Can Vit-D supplements along with low Magnesium cause blood pressure problems? With medication my blood pressure is around 150 or 95. That is way not normal for me. I am usually 125 or 80…until that faithful night.

Health Conditions

Asked by  paulrichjr19912300 on February 3, 2016

Answers

  • paulrichjr19912300
    Participant
     paulrichjr19912300 on

    See title

    Answered by  paulrichjr19912300 on

  • IAW
    Participant
     IAW on

    The following information may or may not apply to you.
    Some people have a “hypersensitivity” to Vitamin D please see http://www.vitamindcouncil.org/further-topics/vitamin-d-hypersensitivity. The symptoms would be those of hypercalcemia. The symptoms of hypercalcemia include: feeling sick or being sick, poor appetite or loss of appetite, feeling very thirsty, passing urine often, constipation or diarrhea, abdominal pain, muscle weakness or pain, feeling confused, feeling tired and bone pain.
    So you gave a lot of information above and having the steroid shot complicated the issue. Have you done a tanning bed before or was this the first time? I think the Vitamin D is giving you the issue but I am not a doctor so I cannot say for sure. If your magnesium levels are low, then taking it after you took the large amount of D2, might not have been able to help. I also do not know how much magnesium you took per day and what kind. I assume the ER checked your calcium levels and they were normal??
    Harry also has some information you could look at http://www.vitamindwiki.com/tiki-index.php?page_id=2433.
    After you get a chance to read all the above you can come back and comment or ask more questions.

    Answered by  IAW on

  • paulrichjr19912300
    Participant
     paulrichjr19912300 on

    I had done the tanning bed just a few times before this date…about 6-8 times.

    I also did it 3-4 times before this latest bout.
    I am taking 2-3 magnesium pills each day. The brand is Mag-OX 400

    My calcium levels were checked as well as magnesium levels a few days later and they were both fine. Of course I read now that magnesium levels are almost impossible to check.

    My issue is that my main symptom is a big spike in blood pressure which doesn’t appear on the list of symptoms for hypercalcemia.

    Answered by  paulrichjr19912300 on

  • IAW
    Participant
     IAW on

    Since I am not a doctor or scientist, I can only speculate.
    First though, the magnesium you are taking is not very good. You need to switch to any magnesium other than “oxide”. That is probably the problem. I would take a good 400-600mg a day and try and spread it out during the day. The worst thing too much magnesium will do is give you loose bowels and if it does then you just lower your amount taken. (I have also read that being low in potassium can cause higher blood pressure but I would go for switching the magnesium first.)
    If you decide to try the Vitamin D again, I would do this. Take the magnesium first for a week or two, then try a small amount of Vitamin D. If you have a reaction, then someone needs to look into the things that cause the “hypersensitivity”. If the small amount goes OK, then increase that a little more and see what happens. We do know that having low magnesium levels and then taking Vitamin D can cause symptoms. Some of those are • irritability or anxiety, Nausea, Headaches, Insomnia, Fatigue, Muscle cramps/twitching, Weakness and constipation. You can list a lot more symptoms than that and high blood pressure is one.
    Hope this helps!

    Answered by  IAW on